One in 10 patients taking anti-psychotic medications develop heart rhythm disorders

Researchers at the Victor Chang Cardiac Research Institute are calling for patients suffering from schizophrenia and psychosis to be better monitored to manage the cardiac risks associated with taking their medications. The warning comes after a new study found the use of the antipsychotic drugs quetiapine and haloperidol is associated with an increased risk of ventricular arrhythmias and twofold increased risk of sudden cardiac death (SCD).

Journal/conference: Heart Rhythm

Link to research (DOI): 10.1016/j.hrthm.2023.10.027

Organisation/s: Victor Chang Cardiac Research Institute (VCCRI)

Funder: Funding for this study was provided by The Chang Gung Memorial Hospital ResearchProject(CMRPG2A0341,CLRPG2C0024and
CRRPG2F0011),and by the Australian National Health and Medical Research Council(NHMRC) Centre of Research Excellence in Medicines and Ageing(ID:1060407).

Media release

From: Victor Chang Cardiac Research Institute (VCCRI)

Researchers at the Victor Chang Cardiac Research Institute are calling for patients suffering from schizophrenia and psychosis to be better monitored to manage the cardiac risks associated with taking their medications.

The warning comes after a new study found the use of the antipsychotic drugs quetiapine and haloperidol is associated with an increased risk of ventricular arrhythmias and twofold increased risk of sudden cardiac death (SCD).

Around 350,000 Australians are prescribed at least one anti-psychotic medication each year.

Professor Jamie Vandenberg, Deputy Director of the Victor Chang Cardiac Research Institute, who co-authored the editorial accompanying the study says whilst the study focused on just two drugs, many other anti-psychotic drugs shared the same risk.

Professor Vandenberg says: These results suggest it would be prudent to undertake an ECG before and after commencement of an antipsychotic drug, and especially in older patients. The risks of cardiac arrhythmias associated with the use of antipsychotics have long been known but we now finally know the scale of the problem in a real-world setting and we need to try and reduce the risk and manage people more closely.”

Anti-psychotic drugs can cause a drug-induced QT prolongation, which causes the heart muscle to take longer than normal to recharge between beats. If untreated and undiagnosed it can cause lethal cardiac arrhythmias.

Professor Vandenberg says its vital patients stick to their drugs and work with their physicians to manage their risk. He says: “If it is an option, one could stop a drug causing QT prolongation and try a different antipsychotic. But if this is not practical, one should pay particular attention to reducing other risk factors, such as the prescription of other drugs that may exacerbate QT prolongation, and be vigilant for hypokalaemia – a common electrolyte imbalance that can raise the risk of developing arrhythmias.”

The risks of cardiac conditions associated with the use of antipsychotics have been a concern for the last 30 years. Drugs have previously been either removed from the market or had their use restricted due to an unacceptably high risk of lethal ventricular arrhythmias. Drug-induced cardiac arrhythmias, however, remain an important clinical issue because there are drugs that increase the risk of SCD, but remain on the market because they serve an important clinical need and there are no safer alternatives.

The new study published in Heart Rhythm involved a retrospective analysis of electronic medical records of a large cohort of patients from a healthcare provider in Taiwan who received quetiapine or haloperidol therapy – the most commonly prescribed anti-psychotics medications in Taiwan.

Investigators evaluated the incidences, risk factors, and clinical correlates of severe QT prolongation (i.e., ventricular arrhythmias and sudden cardiac death) in these patients. The most significant results of the study were up to 10% of patients developed severe QT prolongation during follow-up and the increased risk of ventricular arrhythmias and sudden cardiac death in quetiapine or haloperidol users who developed severe QT prolongation.

Lead investigator of the study Shang-Hung Chang, of the Chang Gung Memorial Hospital, Linkou Medical Center in Taiwan, says: “The use of the antipsychotics quetiapine and haloperidol to treat mental disorders is widespread. To enhance patient safety and optimize the management of individuals receiving these medications, we have investigated the incidences, risk factors, and clinical outcomes of severe QT prolongation to provide valuable insights for healthcare professionals, patients, and caregivers.”

Clifford TeBay, the co-author of the editorial alongside Professor Vandenberg, adds: “It’s not only anti-psychotic drugs that can cause arrhythmias. There is a whole range of drugs ranging from antibiotics to antihistamines that can cause heart rhythm disturbances.

“It’s vital we understand the real risk of these drugs so we can improve the safety of these drugs and monitor patients more closely to ensure no one dies from a sudden cardiac arrest unnecessarily.”

Mr TeBay is part of a team led by the Institute’s Dr Adam Hill which is currently working on improving the safety of a range of drugs that can disrupt the heart’s normal rhythm.

They have developed computer modelling to better predict the cardiac safety of new drugs more accurately.

SOURCE

Leave a Comment

. . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . .